School of Medical Laboratory Sciences and Biotechnology, Taipei Medical, University, Taipei, Taiwan
School of Medical Laboratory Sciences and Biotechnology,
Taipei Medical University,
250 Wu-Hsing St.,
Taipei 110, Taiwan
Controversy remains regarding the risk of bone abnormalities due to enzyme-inducing antiepileptic drugs (EIAEDs) and non-enzyme-inducing antiepileptic drugs (NEIAEDs). This case-control study aimed to investigate the possible association between osteoporosis and epilepsy disease and AEDs therapy using a population-based dataset in Taiwan. We first identified 48,102 cases, ≥18 years of age, who received a first-time diagnosis of osteoporosis, and then randomly selected 144,306 controls. We used conditional logistic regression analyses to compute the odds ratio (OR) and corresponding 95% confidence interval (CI) to compare a previous diagnosis of epilepsy between cases and controls. We found that of the 192,408 sampled subjects, epilepsy was found in 117 (0.24%) cases and 240 (0.17%) controls (p<0.001). Cases were found to be more likely to have previously been diagnosed with epilepsy than controls (OR: 1.41, 95% CI: 1.11∼1.78, p<0.01), after taking confounders into consideration. Furthermore, we found that, compared to controls, the adjusted OR of cases in which enzyme-inducing AEDs had been prescribed was 2.06 (95% CI: 1.43∼2.95). A higher proportion of cases with prescribed NEIAED was also found (OR: 2.09, 95% CI: 1.49∼2.92) compared to controls. This study demonstrates that patients with osteoporosis were more likely to have epilepsy and receive EIAED or NEIAED treatment. For patients with epilepsy who take AEDs, attention should be paid to the adverse effects of osteoporosis.